• question-icon

    Is lapse of consciousness possible due to Coumadin?

default
Posted on Thu, 13 Jul 2017 in Hypertension and Heart Disease
Question: If a blood thinner stops working, can that make an artery block up faster, causing a heart attack?
doctor
Answered by Dr. Ilir Sharka 12 minutes later
Brief Answer:
I would explain as follows:

Detailed Answer:
Hello:

Welcome and thank you for asking on HCM!

Regarding your concern, I would explain that it can happen sometimes that antibodies against a blood thinner are created after a long time of use.

Anyway, I would like to know the type of blood thinner that you are taking in order to give a more professional opinion.

Let me know about everything!

Kind regards,

Dr.Iliri
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Ilir Sharka 1 hour later
Coumadin is the blood thinner, after taking coumadin, about 20-30 minutes later. With mo warning just pass right out, was oerfectly fine before thst
doctor
Answered by Dr. Ilir Sharka 1 hour later
Brief Answer:
I would explain as follows:

Detailed Answer:
Hello again!

Thank you for the additional information!

I understand your concern and would explain that your complaints do not seem to be related to coumadin adverse effects.

The fainting is not a known adverse effect of coumadin.

From the other hand fainting is not indicative of a heart attack or a stroke.

But, it can be related to low blood pressure, a cardiac arrhythmia or an allergic reaction related to coumadin.

Did they measure your blood pressure and heart rate during that episode?

Did you have any other symptoms besides fainting?

From the other hand it may also be a coincidence the fact that you took coumadin and then fainted.

For this reason, I would recommend consulting with your attending physician for a careful physical exam and some tests:

- a resting ECG and cardiac ultrasound
- an ambulatory 24-48 hours ECG monitoring
- blood electrolytes
- fasting glucose.

A close monitoring of your blood pressure is also necessary to exclude possible low blood pressure.

You should discuss with your doctor on the above issues.

Kind regards,

Dr. Iliri

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ilir Sharka 6 hours later
Do the chambers of the heart house the arteries?
doctor
Answered by Dr. Ilir Sharka 14 hours later
Brief Answer:
My answer as follows:

Detailed Answer:
Hello!

No, the arteries that supply the blood to the heart, begin in the aortic valve.

They do not lie inside the heart chambers, but they travel outside the heart, attached to its outer layer.

But the blood clots that are formed in the heart chambers (thrombus) can travel in the aorta and then throughout the body, in any possible organ (brain, gut, liver, bones, limbs, etc.) thus leading to ischemia.

It is really less likely for those emboli (blood clots) to get into the coronary arteries, as they are too small. Warfarin and Coumadin are the preferred drugs to prevent these blood clot from forming and traveling.

But the coronary artery can get closed from local atherosclerosis, leading to heart attacks. In such case aspirin is the preferred blood thinner (anti-platelet agent) to protect these arteries from closing.

Hope to have clarified some of your uncertainties!

Wishing good health,

Dr. Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 7360 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Cardiac arrhythmia

doctor1 MD

Hi,I am a 20 year old female who had one episode (for the first time) of supraventricular tachycardia. Afterwards, I've been normal. However, I...

doctor1 MD

my mother is 74 years old. for the last six months she is suffering from knee pain, burning sensation in the stomach weight loss, palpitations,...

doctor1 MD

I took three pills of diflucan for jock rash that has been persistent. I completed dosage Sunday 5 days ago. For the last 2 days I have felt...

doctor1 MD

I suffer from vertigo, which comes in attacks from 30 seconds to full days. MRI shows nothing and my doctors do not know what to do? I have asthma,...

doctor1 MD

I have high blood pressure(165/110) and was put on Lisinoprin 3 weeks ago and it has come down about 30 points...however i have head aches and have...

doctor1 MD

I was diagnosed with attrial flutters ( arrhythmia ) and the cardiologist did a cardio version and a subsequent EKG showed the condition was...

doctor1 MD

My husband is 80 years old and has been diagnosed with congenial heart dease. His heart is only pumping half the speed of a normal heart beat. And...

Get personalised answers from verified doctor in minutes across 80+ specialties

130 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Ilir Sharka
  • Q - What do the following stress tests, echo and holter monitor test result...

  • Q - Suggest alternative treatment for congestive heart failure

  • Q - Suggest treatment for hypertension and GERD

  • Q - Suggest treatment for high BP and tingling in arms

  • Q - What causes sharp pain in chest area relieved by burping?

  • Q - Suggest treatment for afib, severe sleep apnea and high heart rate?

  • Q - What causes shortness of breath with normal chest X-ray?

  • Q - What causes severe pain in my calf muscle in Tietze syndrome?

  • Q - What causes altered sense of smell when diagnosed with sinus tachycardia?

  • Q - Does page syndrome increase the risk of heart attack?

backtotop2